What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 5:25 PM CST, 35 minutes earlier.
Area forecast discussion, Jul 2, 5:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun Jul 2 2023
.SHORT TERM...(This evening through Tuesday night)
Issued at 228 PM MDT Sun Jul 2 2023
Across the Tri State region this afternoon, skies are mainly sunny
with some low clouds starting to develop in western locales ahead of
an approaching surface/upper level trough. With the full sunshine,
temperatures are in the 80s area-wide with W/SW flow near the
approaching trough, with gusts around 20 mph at times. Elsewhere
light/variable.
For the remainder of the afternoon hours into this evening, the
weather concerns will fall around the potential for scattered strong
to severe storms. They will be focused along/ahead of an approaching
surface trough, enhanced by a weak 850/700mb trough. With regional
radar showing storms already forming near a low associated with the
trough, the activity should increase as the afternoon progresses.
The latest CAMS(HRRR/NAM12) are showing activity hitting the western
cwa between 21z-22z, and push through the area by 04z-05z. The
latest soundings are showing inverted-v profiles to around 700mb,
with DCape values around the 1500j/kg mark. Lesser amounts for
SBCape/MUCape around the 700j/kg range. These numbers do suggest
wind main threat, but hail could be possible limited some by the dry
low levels. PW values around the inch mark, and a locally heavy
downpour can't be ruled out, but storms should be moving fast enough
to offset this. SPC has shifted the Marginal risk almost clearly out
of the cwa, with best chances near the aforementioned low to the
south.
After 06z Monday, looking for most/all precip to have exited the
cwa. Aloft, strong upper ridge remains in place over the southwest
portion of the country into Tuesday. This will keep a northwest to
zonal pattern aloft, which will aid in warming over the region
during the day. On Monday with S/SW flow over the region and
downslope aloft, a dry and hot day is expected. 850mb temps will
range from +26c to +31c, assisting in near normal warmth.
For Tuesday, the main concern will be the approach and timing of a
strong cold front into the cwa. Highs for the day will be highly
affected as a result. Guidance is showing a potential morning
passage which could mean early highs before dropping into the
afternoon. Best chance for normal temps will occur south of the
Interstate as a result as guidance does show the front stalling over
the area. The front will be the focus for storm initiation by 00z
Wednesday, aided by the passage of a 500/700mb shortwave coming off
the central Rockies. Potential for lingering clouds/rain to persist
into the morning hours Wednesday.
SPC does have the cwa under a Slight risk for severe storms. DCape
values to range approx 1200-1500j/kg, and SBCape/MUCape in the 1500-
2000j/kg range from the 21z Tue-03z Wed timeframe. Effective shear
is 30kts, with some training of storms possible along the boundary.
The area could see gusts at least 60 mph, large hail 1-2". PW values
do increase during the period with a range from 1-1.5" suggesting
ample low level moisture available for flooding/flash flooding
concerns. This will be dependent on speed of storms and whether or
they will train over areas. WPC does have the area under a Marginal
for excessive rainfall.
For temps, highs during the short term period will trend to normal
as Monday will see a range in the lower to mid 90s. Going into
Tuesday though, the timing of a cold front will give a wide range
for the area from the upper 80s in the far northwest into the low
100s in spots in the far eastern areas(mainly Graham/Norton
counties). Heat indices are looking to stay at or just below
forecasted high temperatures. Overnight lows will mainly have a mix
of 50s west into the 60s east for tonight and Tuesday night, with
60s for Monday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 247 PM MDT Sun Jul 2 2023
The upper trough axis is expected to swing across the Plains on
Wednesday behind the frontal passage during the overnight to early
morning hours. With the cold front, temperatures could be around 20
degrees cooler than Tuesday! The latest forecast has high
temperatures in the upper 60s to our west and ranging up to the
lower 80s to the east. More shortwave disturbances are expected to
pass over the area, bringing potential for a few light showers
during the morning with a slight chance for a few storms as we begin
to warm up. Confidence is low at the moment for these to occur
Wednesday morning, but should the front move slower we could see
that activity linger into the morning. Afternoon into overnight
showers and storms is possible across the Tri-State area, with
activity exiting to the east Thursday morning. With CAPE values
~100- 200 J/kg, I am currently not anticipating severe weather.
Overnight lows are expected to be in the mid to upper 50s.
For the remainder of the period the upper ridge will continue to
push east as it strengthens over the Southwestern CONUS while
multiple disturbances travel along the ridge. There is potential for
strong to potentially severe storms on Thursday afternoon and
evening across the Tri-State area as CAPE values range from 500-
2,500 J/kg. PWs look to be 1-1.5" over the area, so any decent storm
could produce locally heavy rainfall and perhaps localized flash
flooding. The highest CAPE values currently look to remain along and
west of the Colorado border during the early evening. On Saturday an
upper trough moving over the Canadian border and Northern Plains
will dig southeast over Nebraska, giving the Tri-State area
northwesterly flow aloft. Temperatures are expected to gradually
warm through the weekend as the surface high moves over Central
Colorado on Saturday. Highs on Thursday are expected to be in the
mid to upper 70s and warm into the mid 80s for highs by Sunday
afternoon. Afternoon/evening storm chances look to continue through
the end of the week as more disturbances move over the Central
Plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 514 PM MDT Sun Jul 2 2023
KGLD...VFR conditions are seen throughout the 00Z TAF period
starting with vicinity thunderstorm chances and southerly winds
around 10 kts before precipitation chances end 04Z. By 06Z, KGLD
winds expect to become variable around 6 kts through the remainder
of the TAF period.
KMCK...VFR conditions are expected during the 00Z TAF period
beginning with southeasterly winds around 11 kts before vicinity
thunderstorm chances look to begin at 01Z. By 06Z, KMCK expects
the precipitation chances to end with winds becoming variable
around 6 kts. KMCK then sees winds turn east-southeasterly around
8 kts at 19Z through the end of the TAF period.
Models appear to be having difficulty with wind direction at KGLD
to begin the TAF period, so adjustments may be needed. Will
continue to monitor precipitation chances and amend TAFs as needed
for both terminals as well.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...KMK
AVIATION...076
Hazardous weather outlook, Jul 2, 12:13 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1213 PM MDT Sun Jul 2 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1213 PM MDT Sun Jul 2 2023 /113 PM CDT Sun Jul 2 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There continues to be a marginal risk for severe thunderstorms from
the mid afternoon through the mid evening hours. Potential storm
hazards include wind gusts up to 60 mph and hail up to quarters in
size.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Confidence is increasing for severe thunderstorms Tuesday afternoon
and evening. Main threats will be large hail and damaging wind
gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon. Please send
any reports of severe weather or flooding to the NWS Goodland office
via social media or phone.
In the hours before
Local storm report, Jul 2, 5:22 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
522 PM MDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 10 N Levant 39.52N 101.16W
07/02/2023 E0.25 inch Thomas KS Trained Spotter
Corrects previous hail report from 10 N
Levant. reported hail around one third inch
in size, a little bigger than pea, and a
rogue wind gust from the east at around 45
mph.
&&
TTSpecial weather statement, Jul 2, 5:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM MDT Sun Jul 2 2023
KSZ027-028-030000-
Wallace KS-Logan KS-
529 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of east central Wallace
and northwestern Logan Counties through 600 PM MDT/700 PM CDT/...
At 529 PM MDT/629 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Wallace, or 18 miles northeast of
Sharon Springs, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Wallace and northwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3901 10161 3914 10145 3914 10137 3903 10114
3882 10140
TIME...MOT...LOC 2329Z 308DEG 21KT 3902 10145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jul 2, 5:30 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 PM CDT Sun Jul 2 2023
KSZ014-030000-
Thomas KS-
630 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Thomas
County through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Colby, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Colby around 635 PM CDT.
Gem around 650 PM CDT.
This includes Interstate 70 in Kansas between mile markers 52 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3940 10118 3956 10106 3947 10073 3925 10085
TIME...MOT...LOC 2330Z 308DEG 22KT 3945 10106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jul 2, 5:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
647 PM CDT Sun Jul 2 2023
NEZ080-030015-
Hitchcock NE-
647 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Hitchcock
County through 715 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Trenton, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4015 10120 4033 10115 4032 10082 4005 10090
TIME...MOT...LOC 2347Z 283DEG 10KT 4023 10109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jul 2, 5:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM MDT Sun Jul 2 2023
KSZ041-042-030030-
Wichita KS-Greeley KS-
558 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northwestern Wichita
and northeastern Greeley Counties through 630 PM MDT/730 PM CDT/...
At 557 PM MDT/657 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Tribune, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wichita and northeastern Greeley Counties, including the following
locations... Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3851 10182 3870 10174 3869 10141 3839 10152
TIME...MOT...LOC 2357Z 309DEG 14KT 3860 10168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jul 2, 5:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
659 PM CDT Sun Jul 2 2023
KSZ014-030030-
Thomas KS-
659 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of eastern Thomas
County through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Thomas
County, including the following locations... Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 51 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 10116 3950 10102 3942 10072 3916 10078
TIME...MOT...LOC 2359Z 309DEG 14KT 3938 10098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
024